The Down and Dirty of GI Bleeds

by Andria RN · 0 comments

in ICU,Uncategorized

Signs and Symptoms on Admission

Patients with a GI bleed often present with any combination of abdominal pain, bloody stools, nausea, and bloody emesis. If the patient is throwing up blood, they will likely get an NGT/OGT and lavage to see if the bleeding clears and this procedure can help the provider estimate how much blood is actually in there. It’s important to pay careful attention to the color of your NGT/OGT output as well as the amount. Rectal tubes are often contraindicated with GI bleeders so get a physician order or just use a non-invasive rectal bag if your patient is having frequent liquid stools and it is not continent. Blood in the GI tract acts like a laxative so even an alert and oriented patient may be incontinent of stool if they can’t get on a bedpan quickly!
HealthCampus-Medical Continuing Education Online and Correspondence

The amount of bleeding and hemodynamic stability is obviously significant. Patients can have small amounts of blood in their GI tract that can only be confirmed by lab testing. Patients with a chronic GI bleed that causes anemia may or may not be symptomatic (generalized weakness, shortness of breath, etc.). On the other end of the spectrum are your acute, massive bleeders. These patients can go into hypovolemic shock and may die.

Any GI bleeder will likely be receiving blood products, fluids and frequent blood pressures. They will need close monitoring of their H&H. You may be doing serial CBC’s every 4-6 hours. *Packed Red Blood Cells (PRBC’s) have citrate in them that will bind calcium causing hypocalcemia in patients who receive frequent transfusions. Some facilities administer 1 gram of calcium after every 4 units of PRBC’s received. At my facility, we send an ionized calcium to the lab and report the result to the healthcare provider for possible replacement. Hypocalcemia can actually cause hypotension that cannot be resolved by volume resuscitation.

Where is the Bleed Coming From?

Black, Tarry, Melena Stool

It is important to figure out where the bleed is coming from. Possibilities include ulcers, fistulas, cancer, Mallory-Weiss tears, polyps, anal fissures, and the list goes on and on. The color of the emesis and stool is significant. Coffee ground emesis and black tarry melena stools indicate upper GI bleed. Bright red blood stools often mean lower GI bleed, especially if patient is not vomiting blood.

Diagnostic Exams
Healthcare providers may order abdominal scans. They may perform an urgent EGD and/or colonoscopy (discussed below). If the bleed is severe, the patient may go to the OR for an exploratory laparotomy.


EGD
An EGD (Esophagogastroduodenoscopy) is a procedure in which a small camera is inserted into the sedated patient’s esophagus and looks at the upper GI system all the way to the duodenum. At my facility, these procedures are done at the bedside for our ICU patients. If the healthcare provider finds an active bleed, they can place bands on using the scope. After this procedure, it is important to check for the return of the patient’s gag reflex because anesthesia uses a topical agent that suppresses the cough/gag reflex. Usually, your patient will be NPO anyway with a GI bleed because you don’t want any food or liquid irritating the GI tract or the patient may need to have other procedures that require them to be NPO. Even if you are told that the EGD has resolved the bleed, don’t be surprised if the patient still has bloody stool or bloody emesis (or NGT/OGT output) because there may still be old blood in the GI tract. There’s also a chance that there are additional bleeding issues and/or the scope did not resolve the issue. Patients should be monitored for hemodynamic stability after the bleed is “fixed.”

Healthcare Provider performing EGD at Bedside

Colonoscopy
This is similar to the EGD except it starts at the other end of the patient and evaluates the lower GI tract. Patients need to prep for this with suppositories and/or Go-Lytely or some other fun stuff that will clear out the GI tract so the healthcare provider can actually see what’s going on in there. Patients either drink the or receive it as an enema.


Angiography
Patient may be sent to radiology to evaluate the mesenteric artery system with the use of contrast to visualize and embolize the source of the bleed.

Medications
Depending on what is actually causing the GI bleed, medication therapy varies.

A Protonix drip may be ordered to reduce the amount of acid produced by the stomach. Protonix may eventually be changed to IV doses or PO doses.

Occasionally the patient is on an Octreotide drip for variceal hemorrage. Octreotide has several effects; reduction of portal vessel pressures, reduction of intestinal secretions and reduction of intestinal motility. A loading dose of Octreotide is given and then a drip is started for a limited period of time, usually a max of 5 days.

Other
The causes of GI bleeding can be extremely varied so it is difficult to construct an inclusive post on the topic. Just remember, as the RN, it is important to note and to pass on to the next RN the amount, color and H&H trends of your GI bleeder. Also, keep your patient updated to the plan of care. GI bleeds can be scary for patients and families and with your new knowledge on the subject- you may be able to alleviate some of their anxiety!

Thinking about a career as a CRNA? Get your free audio book that reveals how to dominate the admission interview!

Previous post:

Next post: